Scenario

  1. A 35-year-old patient has been at home with mother and sister, who is a registered nurse, for three weeks. She is presenting with signs that end of life is approaching, with a primary diagnosis of stage IV colon cancer. You receive a call that her medication, Dilaudid, has a dry bag just 20 hours after changing by a fellow nurse. The dosage contained in a bag is 500 mg. Her base rate is 5 mg/ hour, her bolus is 1 mg every 15 minutes as needed. Family says that she has not received more than 10 boluses in said timeframe. A new bag of Dilaudid usually lasts approximately three days. Family expresses concerns because patient has been receiving Dilaudid for several years for pain management, and patient seems stressed. Upon arriving at patients home, you find her tachycardic, no palpable blood pressure, febrile, erratic respirations. You, based on your assessment, notify the family that the patient is actively passing. Family continues to express concerns regarding pain management. What are your priorities at this time? What are your next steps? Can you recall any specific training materials that address priorities during this time?
    •  
  2. Poll: Priority

    • Administering medication based on patient symptoms

      60.00% 3
    • Researching medication error

      0% 0
    • Providing a calm environment for the dying patient

      20.00% 1
    • Gathering additional information regarding patient baseline from family

      20.00% 1
    • Other (please write response)

      0% 0
    5 Votes / Multiple Choice
  3. 3 Comments

  4. by   RN_SummerSeas
    I would say patient may be actively dying. I do not know what to say about the dilaudid bag. Priority would be the patients comfort including pain control. There are numerous training materials r/t pain and sympotm management during active dying phase. I am not exactly sure what you are looking for here...
  5. by   Nascar nurse
    The priority is to manage symptoms and provide comfort - actively passing or not. Figure out what is causing the most distress and start there. I'm not familiar with these Dilaudid bags but my gut makes me wonder if some Narcan wouldn't relieve the symptoms...but it's hard to tell.
  6. by   4boysmama
    I would say you should do your own homework

    if this were a real patient, I might be concerned that she were not really actively dying but was in a pain crisis (was the med being diverted by someone else?)

close